Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 28, 2003, 4:27 PM CDT for Itasca County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2003, 4:27 PM CDT (21:27 UTC)
- Expired
- Jun 28, 2003, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Itasca County, MN
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1207 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:20 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 28, 2:20 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 220 PM CDT SAT JUN 28 2003 LAST SFC ANALYSIS INDICATES A WEAK CLOSED LOW BETWEEN MSP AND ARX. INVERTED TROUGH EXTENDS TOWARD DEEPER LOW OVER CENTRAL CANADA. THUNDERSTORMS ARE FIRING ALONG THIS BOUNDARY. MID/UPPER TROUGH AXIS IS APPROXIMATELY ALONG THE MN/DAKOTA BORDER. UPPER JET MAX AND THE ASSOCIATED H5 VORT HAVE HAVE ENTERED NORTHWEST MINNESOTA AND DESTABILIZED THE PROFILE...WHICH INITIATED THIS SMALL FLARE UP. WITH THE FREEZING LEVEL BELOW 9 KFT...LARGE HAIL IS A LEGITIMATE CONCERN WITH THESE STORMS. LCL HEIGHTS ARE AROUND 800 FT JUST WEST OF THE FORECAST AREA SO DOWNBURSTS ARE A CONCERN AS WELL. EXPECT SCT TSRA TO EXTEND INTO THE EVENING HOURS...BUT WEAKEN SOMEWHAT WITH THE SETTING SUN. MOST CONVECTIVE ACTIVITY WILL BE WEST AND SOUTH WHERE THE BEST LOW LEVEL MOISTURE POOLING IS LOCATED. THE SFC BOUNDARY AND THE UPPER LEVEL FEATURES WILL MOVE EASTERLY WITH TIME...EXPECT ONLY SHOWERS OVER THE EASTERN COUNTIES AFTER MIDNIGHT WITH THE WESTERN COUNTIES CLEARING OUT. EXPECT CONTINUED DECREASING CLOUDS DURING THE DAY SUNDAY AS THE UPPER RIDGE BUILDS IN. EXPECT PLENTY OF CU TO FORM...ESPECIALLY NORTHEAST COUNTIES BEHIND THE DEPARTING LOW. SUNDAY INTO MONDAY WILL FIND THE AREA UNDER THE INFLUENCE OF THE BUILDING UPPER RIDGE AND ASSOCIATED WEAK SFC HIGH. A GRADUAL WARMING TREND FOR THE BEGINNING OF THE WEEK. TUESDAY NIGHT INTO WEDNESDAY INDICATES GOOD RETURN FLOW AND ASSOCIATED WARM FRONT OVER THE FORECAST AREA. IF A S/WV ALOFT RELIEVES CAP...CONVECTION WILL OCCUR. WILL KEEP MENTION OF SHRA/TSRA FOR THIS PERIOD. BOTH AVN AND ETA MOS GUIDANCE WERE FAIRLY CLOSE TO WHAT WAS ALREADY FORECASTED. NO SIGNIFICANT CHANGES IN TEMPERATURES WERE MADE. .DLH...NONE KFM
Hazardous weather outlook, Jun 28, 7:15 AM CDT, 9 hours 12 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 715 AM CDT SAT JUN 28 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY OVER MOST OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY AND TONIGHT. A FEW OF THESE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND EVENING...MAINLY SOUTH OF A LINE FROM WALKER MINNESOTA TO PHILLIPS WISCONSIN. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH A BRIEF TORNADO IS ALSO POSSIBLE. THE STORMS WILL BE TRIGGERED BY THE APPROACH OF A TROUGH OF LOW PRESSURE FROM THE WEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS EACH DAY FROM TUESDAY AFTERNOON THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH 04
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 3:40 PM CDT | Severe Thunderstorm Warning | DLH | Itasca | 50 min |
| Jun 28, 4:13 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 32 min |
| Jun 28, 4:46 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 29 min |
| Jun 28, 5:11 PM CDT | Tornado Warning | DLH | Aitkin, Cass, Crow Wing | 64 min |
| Jun 28, 6:16 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 59 min |
| Jun 28, 6:37 PM CDT | Tornado Warning | DLH | Crow Wing | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.